North Carolina, 2023

Hail in North Carolina, April 28, 2023

April 28, 2023 · NWS RAH · 2 events in 1 county or zone

A cold front and moist and unstable airmass resulted in the development of some isolated storms, one of which produced hail as large as one inch in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front and moist and unstable airmass resulted in the development of some isolated storms, one of which produced hail as large as one inch in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 28, 3:03 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 3:03 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
403 PM EDT Fri Apr 28 2023

.SYNOPSIS...
A quasi-stationary front over north-central NC will settle southeast
across the area tonight. The front will lift north once again and
into the mid-Atlantic on Saturday. A strengthening low pressure
system will track through the Carolinas on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...

A quasi-stationary, wedge front was draped across the I-85/I-40
corridor early this afternoon, with a distinct wind shift and a
sharp temperature gradient setting up along this boundary. North of
this line, stubborn northerly flow has kept CAD-modified air wedged
into place. This may serve as a limiting factor for the northward
extent of instability, but south and west of the boundary, the warm
sector is heating up ahead of an approaching shortwave, priming the
atmosphere as convection initiates in far W North Carolina by 20z.

This convection will spread eastward through the evening, and the
majority of it is expected to focus on an axis paralleling the
aforementioned boundary. This boundary should lift northward as
diurnal temperature maximums are realized, focusing the most likely
PoPs from the Triad into the Triangle. Further south into the
Sandhills, convection remains possible, but more scattered in
nature. The main window for thunderstorms in the Triad will be from
21z-01z, progressing eastward into the Triangle by 00z and decaying
across the entire area as daytime heating is lost into the overnight
hours and the best dynamics depart to the east with the exiting
surface low.

Hail is expected to be the main hazard type within tonight's storms,
but frequent lightning and gusty winds are also likely. Straight-
line hodographs and 1000-1500 J/kg of CAPE suggest the potential for
splitting supercells into the evening hours. Slightly backed winds
immediately to the north of the boundary could locally enhance the
wind threat within some storms; this is a mesoscale trend that will
need to be monitored as the frontal boundaries shift and the surface
low evolves with time.

The aforementioned frontal boundary should sag southward overnight
and exhibit more cold frontal characteristics as it does so,
influenced by the outflow and cold pools of the evening's
convection. Behind FROPA, winds calm and temperatures cool to the
dewpoint, thus introducing widespread areas of fog and the potential
for dense fog into the forecast for the early hours of tomorrow
morning. This fog should form in the northern third of the forecast
area by 06z on Saturday morning and spread southeastward through 11Z
before clearing as the sun starts to rise. Forecast soundings
support this fog formation and exhibit a very moist column overnight
at northern and western sites, where dense fog is more likely. These
conditions should keep overnight minimum temperatures warmer than
climatological averages across the area.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 PM Friday...

A vigorous shortwave trough that originated in highly amplified nrn
stream flow over wrn NOAM will have amplified into the srn Plains
and formed a closed mid/upper-level cyclone there at the start of
the period, while a separate nrn stream trough will have amplified
strongly from cntl Canada to the upr MS Valley. The srn of the two
will subsequently eject across the Deep South and Southeast through
Sat night, while phasing with a rapidly strengthening srn stream jet
across the South Atlantic states. A ribbon of convectively-enhanced
vorticity and embedded MCVs from a large MCS forecast to develop
across the Gulf coast/FL/nern GOM will precede that vigorous,
ejecting trough and overspread the Carolinas early Sat night.

At the surface, the wedge front will have settled across sern NC by
Sat morning; and this boundary will retreat north across the srn
middle Atlantic once again through Sat afternoon, with the south to
north erosion of morning (dense) fog and stratus through the
afternoon. Deepening low pressure, to around 995 mb, will then track
northeast around the srn rim of the Appalachians and across the wrn
Carolinas through 12Z Sun.

The sensible weather related to the pattern described above will
feature a dry and capped warm sector over cntl NC Sat into the first
half of Sat night, with temperatures warming into the mid/upr 70s to
lwr/mid 80s. Much like this past night, a band of leading stratiform
rain and following elevated convection will then spread nwd across
the Carolinas through Sun morning. Any severe threat prior to
daybreak will be from elevated storms (including supercells)
primarily over the srn-wrn NC Piedmont, with an attendant risk of
hail. Lows will dip into the upr 50s to lwr 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 242 PM Friday...

Busy weather will continue into Sunday as a southern stream closed
low races eastward through the Southern Plains and into the
Southeast. As it moves east it will open up into an open wave but
with abundant forcing for ascent and moisture transport ahead of it,
widespread showers will overspread the area and will be ongoing
across the entire area at daybreak Sunday. There could also be some
elevated convection with these early morning showers as some degree
of MUCAPE (on the order of 300-500 J/KG) will be present across the
area. Meanwhile, a sub 1000-mb surface low is forecast to develop
with this wave and track through central NC during the daytime hours
with much of the area residing within its warm sector. Highs Sunday
should range from the lower 70s in the NW Piedmont to near 80 across
the Coastal Plain. There could be a brief window for severe weather
in these areas where anywhere from 500-1000 J/KG of surface-based
instability should be realized. This is also the area highlighted in
the SPC Day 3 MRGL outlook. Any storms that develop will be
immediately ahead of the surface cold front which should sweep
through the area rapidly Sunday afternoon/evening. Showers will
rapidly end from west to east and most spots should be dry by
midnight.

This cold front will usher in a period of much cooler temperatures
across the area. Sunday's wave will eventually be absorbed into the
quasi-stationary closed upper low over the Great Lakes on Monday,
which will continue to provide a persistent northwesterly flow aloft
across much of the eastern CONUS this week. As such, dry weather and
below normal temperatures are expected each day across central NC
with highs in the upper 60s to low 70s and lows in the 40s.  Model
agreement and ensemble solutions vary late next week with some
showing dry weather carrying through right into next weekend, while
others bring through a wave within the NW flow aloft. Given the wide
variety of solutions I'm hesitant to introduce much more than 20-30
percent chances of precip into the forecast for next Friday. As the
Great Lakes low eventually departs the area, the flow aloft should
gradually become more zonal and temperatures will begin a slow
moderation back toward normal values.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 242 PM Friday...

First 24 hours: VFR and MVFR conditions are currently being reported
across the region as we are are wedged between a warm front to the
eastern Coastal Plain and a cold front moving over the NW Piedmont
region. On satellite, breaks in the cloud can be seen but expected
to become widespread overcast by the later afternoon. Expect
conditions to deteriorate at the northern TAF sites with scattered
storms moving across the northern portion of the CWA later this
afternoon and evening. At times, conditions will be on the MVFR/IFR
line as ceilings and visibilities will be reduced. After the rain
moves out, moisture will still remain and foggy conditions will be
probable  at the northern most TAF sites, with a slight chance at
KFAY.  Timing on the development of the fog is anywhere from 06z to
08z and lasting until after sunrise. Expect VFR conditions for most
of the day Saturday before the next shortwave moves into the region.
Winds will be light and variable before coming W/SW at the end of
the TAF period.

Outlook: Another wave of low pressure will move across the region
bring back chances of sub-VFR conditions Sunday. VFR conditions are
expected Monday through Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...JM
SHORT TERM...MWS
LONG TERM...Leins
AVIATION...CA
Hazardous weather outlook, Apr 28, 3:10 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
410 PM EDT Fri Apr 28 2023

NCZ007>011-021>028-038>043-073>078-292015-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
410 PM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon and evening will be capable
of producing large hail and damaging wind gusts.

Areas of fog will become dense overnight into early Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms capable of hail, damaging wind gusts, and an isolated
tornado will be possible on Sunday, especially along and east of the
US-1 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening and again on
Sunday.

NCZ083>086-088-089-292015-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
410 PM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Patchy dense fog will be possible tonight into early Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms capable of hail, damaging wind gusts, and an isolated
tornado will be possible on Sunday, especially along and east of the
US-1 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

In the hours before

Special weather statement, Apr 28, 5:50 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
650 PM EDT Fri Apr 28 2023

NCZ026-041-042-282330-
Johnston NC-Franklin NC-Wake NC-
650 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of central Wake, north
central Johnston and southwestern Franklin Counties through 730 PM
EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raleigh, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Wake Forest, Garner, Zebulon, Knightdale, Wendell,
Rolesville, Pilot, Emit and Falls Lake Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3570 7865 3577 7873 3596 7870 3602 7851
      3601 7826 3569 7826
TIME...MOT...LOC 2250Z 264DEG 18KT 3580 7864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Apr 28, 6:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
718 PM EDT Fri Apr 28 2023

NCZ026-027-041>043-290000-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
718 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southwestern Nash,
east central Wake, west central Wilson, northeastern Johnston and
south central Franklin Counties through 800 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Zebulon, or 11 miles east of Raleigh, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zebulon, Bailey, Bunn, Knightdale, Wendell, Spring Hope, Middlesex,
Pilot, Emit and Buckhorn Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3571 7852 3579 7854 3591 7847 3596 7823
      3595 7805 3566 7811
TIME...MOT...LOC 2318Z 272DEG 17KT 3580 7845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, Apr 28, 6:41 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT Fri Apr 28 2023

NCZ027-028-043-290015-
Edgecombe NC-Nash NC-Wilson NC-
741 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southern Nash,
southwestern Edgecombe and northeastern Wilson Counties through 815
PM EDT...

At 741 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bailey, or 8 miles southwest of Nashville, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Sharpsburg, Spring Hope,
Tar River Reservoir, Willbanks and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 7814 3597 7812 3599 7770 3570 7773
TIME...MOT...LOC 2341Z 277DEG 16KT 3587 7805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Apr 28, 6:44 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT Fri Apr 28 2023

NCZ027-042-043-290030-
Nash NC-Johnston NC-Wilson NC-
744 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southwestern Nash,
western Wilson and northeastern Johnston Counties through 830 PM
EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 18 miles north of Smithfield, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Bailey, Lucama, Middlesex, Black Creek, Sims, Emit, Buckhorn
Reservoir and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3560 7794 3568 7832 3577 7832 3580 7829
      3582 7826 3583 7825 3587 7820 3579 7790
TIME...MOT...LOC 2344Z 279DEG 25KT 3576 7823

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AS

The radar

The Raleigh/Durham radar (KRAX), 43 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilson

When
April 28, 7:05 PM EST
Where
Wilson County, 0.89 mi SW of Lamm
Measured
1 in hail
Reported by
Public
Coordinates
35.760, -78.030

Hail, Wilson

When
April 28, 7:14 PM EST
Where
Wilson County, 1.82 mi WNW of Wilson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.740, -77.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094446, 1094445.